Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 96, NWS New Orleans, LA

April 11, 2012Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 11, 2012, 3:20 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2012, 3:20 PM CDT (20:20 UTC)
Expired
Apr 11, 2012, 3:45 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:23 PM CDTHAIL 0.882 N Robert, LAHAM RADIO OPERATOR REPORTED NICKEL SIZED HAIL NORTH OF ROBERT.
Apr 11, 3:27 PM CDTHAIL 11 N Robert, LAQUARTER SIZED HAIL FELL ALONG HWY 445 NORTH OF ROBERT. TIME ESTIMATED BASED ON RADAR.
Apr 11, 3:38 PM CDTHAIL 0.5Robert, LAMARBLE SIZED HAIL REPORTED BY PUBLIC IN ROBERT. HAIL ACCUMULATED ON PATIO. ALSO REPORTED A WIND GUST OUT OF THE NORTHWEST OF 48 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS54 KLIX 112020
SVRLIX
LAC105-112045-
/O.NEW.KLIX.SV.W.0096.120411T2020Z-120411T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF HAMMOND...

* UNTIL 345 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR ROBERT...OR 8 MILES NORTHEAST OF
  HAMMOND...AND MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PONCHATOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3063 9024 3035 9024 3030 9029 3031 9044
      3034 9048 3036 9048 3037 9049 3065 9044
TIME...MOT...LOC 2020Z 005DEG 16KT 3055 9035

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:17 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 11, 3:17 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
317 PM CDT WED APR 11 2012

.SYNOPSIS...

FRONTAL BOUNDARY VERY CLOSE TO THE COAST AT THIS TIME. SCATTERED
THUNDERSTORMS HAVE DEVELOPED IN THE LAST HOUR BETWEEN BATON ROUGE
AND LAKE PONTCHARTRAIN. HAVE RECEIVED ONE REPORT OF PENNY SIZE
HAIL FROM LIVINGSTON PARISH. TEMPERATURES GENERALLY IN THE LOW TO
MID 80S AT MID AFTERNOON. DRIER AIR HAS NOT REALLY WORKED INTO THE
AREA YET...AS DEW POINTS GENERALLY BETWEEN 60 AND 65. UPSTREAM DEW
POINTS ARE GENERALLY BETWEEN 50 AND 55...BUT IT WILL TAKE A
PORTION OF THE OVERNIGHT HOURS TO MOVE THIS FAR SOUTH.

&&

.SHORT TERM...

MAIN WEATHER CONCERN IS IN THE FIRST 12 HOURS OF THE FORECAST.
WILL CONTINUE TO MONITOR CONVECTIVE TRENDS AND MAY NEED TO
INCREASE POPS FOR THE EVENING HOURS ABOVE WHAT IS INDICATED HERE.
DIFFUSE FRONT WILL EVENTUALLY WASH OUT OVER THE GULF AND ONSHORE
FLOW WILL RETURN BY LATE THURSDAY. MODELS ARE HINTING AT A SMALL
CHANCE OF THUNDER ON THURSDAY AS A SHORTWAVE RIDES OVER THE TOP OF
THE UPPER RIDGE. MOISTURE WILL BE SPARSE...AND IF ANY CONVECTION
DOES DEVELOP...AREAL COVERAGE WILL BE VERY LIMITED. UPPER RIDGE
WILL BE BACK IN PLACE BY FRIDAY...AND CONTINUE INTO THE WEEKEND.
LITTLE COOLING WITH THIS FRONT...JUST A TEMPORARY REINFORCEMENT OF
DRIER AIR. TEMPERATURES WILL GENERALLY REMAIN NEAR TO ABOVE
NORMAL. MOS GUIDANCE IS RELATIVELY CLOSE FOR THE MOST PART...AND
HAVE TRENDED TOWARD THE WARMER GUIDANCE WHERE THERE ARE
DIFFERENCES. 35

&&

.LONG TERM...

UPPER RIDGING OVER THE AREA ON SATURDAY WILL GRADUALLY SHIFT
EASTWARD TO OFF THE EAST COAST OF FLORIDA BY MONDAY...WITH A TROF
MOVING INTO THE GREAT PLAINS. BOTH MEDIUM RANGE MODELS BRING A
FRONT THROUGH THE AREA ON TUESDAY...ALTHOUGH THE MAIN EMPHASIS
WILL SIGNIFICANTLY TO OUR NORTH. PRECIPITATION CHANCES WILL BEGIN
TO INCREASE ON MONDAY WITH THE MAIN THREAT ON TUESDAY. DUE TO
TIMING ISSUES...WILL KEEP POPS CLOSE TO WHAT WAS ALREADY IN THE
FORECAST...30 TO 40 PERCENT. ONCE TIMING ISSUES RESOLVE...EITHER
MONDAY NIGHT OR TUESDAY POPS WILL NEED TO BE HIKED. FRONT MOVES
THROUGH TUESDAY NIGHT...WITH DRIER WEATHER FOR THE REST OF NEXT
WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL...AT LEAST UNTIL AFTER
THE FRONTAL PASSAGE FOR WEDNESDAY. 35

&&

.AVIATION...

ONGOING CONVECTION NEAR KBTR AND KMSY WILL CONTINUE THROUGH 00Z.
EXPECT CONVECTION TO BEGIN TO WANE SHORTLY AFTER 00Z.  HAVE INCLUDED
VC WORDING IN KMSY AND KBTR TO REFLECT RISK OF THUNDER.  OUTSIDE OF
THE CONVECTION...VFR CONDITIONS WILL BE THE RULE AT ALL TERMINALS.
THERE MAY BE SOME RESIDUAL MOISTURE IN KHUM TO PROMPT A BRIEF PERIOD
OF IFR VISIBILITY AND CEILING RESTRICTIONS AROUND 12Z...AND A WEAK
LOW LEVEL INVERSION DEVELOPS.  DRIER AIR WILL FILTER INTO THE OTHER
TERMINALS LIMITING OVERALL FOG POTENTIAL. 32

&&

.MARINE...

MARINE CONDITIONS WILL BE QUIET TONIGHT OUTSIDE OF ANY CONVECTION
THAT OCCURS. ONSHORE FLOW WILL PICK UP TOMORROW AFTERNOON...BUT
WILL REMAIN BELOW HEADLINE CRITERIA. AS RIDGING SHIFTS EAST ON
FRIDAY AND UPPER TROF AND ASSOCIATED SURFACE FRONTAL SYSTEM MOVE
INTO THE GREAT PLAINS...PRESSURE GRADIENT WILL TIGHTEN. WINDS WILL
GET INTO THE 15 TO 20 KNOT RANGE...POSSIBLY AS EARLY AS FRIDAY
EVENING OVER THE OPEN WATERS. THERE WILL BE A PROLONGED PERIOD OF
WINDS OF THIS MAGNITUDE...MOVING ON OCCASION INTO THE SMALL CRAFT
ADVISORY RANGE. DO NOT SEE MUCH SLACKENING IN THE WINDS UNTIL THE
COLD FRONTAL PASSAGE SOMETIME ON TUESDAY. THIS WILL PRODUCE LONG
PERIOD SWELL OVER THE OPEN WATERS. TIDE RANGES WILL BE SHRINKING
AS WE GET INTO THE WEEKEND AND EARLY NEXT WEEK...WHICH SHOULD
LOWER THE RISK OF COASTAL FLOODING SOMEWHAT. 35

&&

.DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...MONITORING ONGOING RIVER FLOODING.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  52  79  56  80 /  20  10  10  10
BTR  58  80  62  82 /  20  10  10  10
ASD  54  78  60  80 /  20  10  10  10
MSY  62  78  64  80 /  20  10  10  10
GPT  55  76  59  78 /  20  10  10  10
PQL  52  77  55  77 /  20  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 11, 11:05 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT WED APR 11 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1105 AM CDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
THE THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN WELL BELOW SEVERE
LIMITS...BUT COULD PRODUCE OCCASIONAL LIGHTNING STRIKES...BRIEF
HEAVY DOWNPOURS...AND WINDS GUSTING TO 35 MPH.

MINOR RIVER FLOODING IS OCCURRING ON THE LOWER ATCHAFALAYA RIVER.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW STRONGER
THUNDERSTORMS WILL BE POSSIBLE...BUT THE RISK OF ORGANIZED SEVERE
WEATHER IS LOW AT THIS TIME.

REFER TO THE LATEST FLOOD STATEMENTS REGARDING MINOR RIVER
FLOODING OCCURRING ON THE LOWER ATCHAFALAYA RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

In the hours before

Special weather statement, Apr 11, 1:59 PM CDT, 1 hour 21 minutes before
LAZ050-072-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
159 PM CDT WED APR 11 2012

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING LIVINGSTON PARISH...
SOUTHERN TANGIPAHOA PARISH...

AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HAMMOND...OR ABOUT 3 MILES NORTHEAST OF
SPRINGFIELD...MOVING SOUTH AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SPRINGFIELD...PONCHATOULA AND KILLIAN

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 11, 2:27 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
227 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             WALKER                  30.48N 90.87W
04/11/2012  E0.75 INCH       LIVINGSTON         LA   911 CALL CENTER

&&

PGRIGSBY
Local storm report, Apr 11, 2:28 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             WALKER                  30.48N 90.87W
04/11/2012  E0.75 INCH       LIVINGSTON         LA   PUBLIC

&&

PGRIGSBY
Special weather statement, Apr 11, 2:47 PM CDT, 33 minutes before
LAZ048>050-057-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
247 PM CDT WED APR 11 2012

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING ST. JAMES PARISH...
ASCENSION PARISH...EAST BATON ROUGE PARISH...LIVINGSTON PARISH...

AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF OAK HILLS PLACE...OR ABOUT 4
MILES NORTH OF PRAIRIEVILLE...MOVING SOUTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PRAIRIEVILLE...GONZALES AND SORRENTO

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
DIME SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:18 PM CDTSpecial Marine WarningLIX27 min
Apr 11, 2:21 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint John the Baptist, Tangipahoa24 min
Apr 11, 4:26 PM CDTSpecial Marine WarningLIX64 min
Apr 11, 4:56 PM CDTSpecial Marine WarningLIX49 min
Apr 11, 6:58 PM CDTSpecial Marine WarningLIX47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.